Saturday, March 19, 2011

No More Cheese or Yogurt!

I know I promised to talk about my vulvodynia treatment in this post, but something came up that I wanted to write about. As I mentioned earlier this week, I'm working on cutting not only gluten from my diet but also milk products because of a possible casein (milk protein) intolerance. I already know that I have lactose (milk sugar) intolerance.

For over a month, the only milk products I had were what little milk product might be in fake butter, certain potato chips (sour cream and onion flavor), and salad dressings (usually Caesar). It's important to note that I did not have the above products very often.

Well, the last couple of days I had some serious milk products...and I'm paying the price.

Two nights ago, my husband and I had a lovely homemade dinner of tilapia, asparagus, and baked potato. In the past we have substituted plain yogurt for sour cream because we thought yogurt to be healthier than sour cream. That night was no different. We put plain yogurt on our potatoes. A couple hours after dinner, I had stomach pains and diarrhea. However, I did not connect the yogurt to the stomach problems until the next evening.

Last night we went to a Mexican restaurant for dinner and ordered queso (cheese dip) for our chips. Big mistake. I felt fine all through dinner, but I started to feel nauseated on the drive home. By the time we got home (about two hours after having the queso), my stomach was bothering me even more. Sure enough. Diarrhea. About 10 minutes later, I vomited from the nausea.

If I had not had a problem the night before, I might have blamed food poisoning on my stomach issue after the Mexican restaurant. However, because of the timing of things, I was pretty convinced that my problem was yogurt and cheese. So convinced, in fact, that I ate my leftovers (minus the cheese) for lunch about six hours ago and feel fine.

New Note (5/1/11): I found out today that some restaurants use queso that includes gluten. No wonder I had such a violent reaction. My body was reacting to gluten, casein, and lactose!

In addition to the gastrointestinal issues last night and the night before, my eczema has flared up quite a bit. I even developed a new area of rash just under my right ear. Hmmm...sounds like an allergic reaction to me.

I can't remember if I included links to the differences between lactose intolerance and casein intolerance in my gluten post, but eczema or skin rashes are common symptoms of casein intolerance. Diarrhea can be a symptom of both lactose and casein intolerance.

I am officially cutting out cheese and yogurt now. Before, I was generally avoiding it but not actively cutting it out of my diet. I don't know if that last sentence made any sense, but I'm leaving it in anyway! :)

4 comments:

Pamela said...

Thinking you were going to write about vulvodynia, I was wondering where you were putting the yogurt. :) Sorry, if we don't laugh, well, you know the alternative.

By the way, I also have ME/CFS and fibromyalgia (amongst other things) and also suffer with vulvodynia - to the extent that I hadn't even able to undergo a smear test for many years. It's been this bad for at least 10 years and was difficult (bad enough that I couldn't use tampons) for 20+ years before that. The hospital doctors were even considering giving me a general anaesthetic to be able to do the test!

In the end, my GP gave me 14 days worth of hormone treatment, like HRT only in pessary form, which she said is only absorbed locally and therefore doesn't pose the same risks as oral HRT. And, after those 14 days, I was able to have the smear test done and laugh and joke at the same time - NO pain whatsoever. (The bad news is that the effect only lasted a couple of months or so.)

I'm 54, so menopause is likely to be part of the problem in my case now, but I guess it's possible that your hormones are out of balance along with everything else. It might be worth discussing with your doctor.

alyson said...

Hi Pamela! Thanks for dropping by. I could not stop laughing at your comment. You are too right. If we don't laugh, then...

I promise that my next post will be on vulvodynia.

What specific hormone or hormones did your doctor give you?

My hormones are definitely prone to being out of balance thanks to the PCOS, prediabetes, and who knows what else. Fortunately, I've got a great endocrinologist who tested me for a whole bunch of hormone problems. Between my birth control pills and metformin, things on the hormone front are getting back in line, I think.

Pamela said...

Ah, now there's the problem (when we add fibro fog into the mix), because I don't remember any more about the hormone treatment I was given. I'm assuming that a doctor will know of this treatment. There's also the possibility, even if I had remembered that it could be called something else there, as I am in the UK.

alyson said...

No worries, Pamela! I certainly understand memory problems. I'll bet you're right that the doctor would know what treatment it would be.